Alert archive / Texas / Flash Flood Warnings in 2015

Flash Flood Warning 30, NWS Houston/Galveston, TX

May 12, 2015Brazoria County, Texas

NWS Houston/Galveston, TX issued this flash flood warning at May 12, 2015, 12:31 AM CDT for Brazoria County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2015, 12:31 AM CDT (05:31 UTC)
Expired
May 12, 2015, 3:30 AM CDT
In force
3 hr
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Flood severity
None

County Brazoria County, TX

The radar

The Houston radar (KHGX), 62 km from the middle of the area, began a volume at 05:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 5.5 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2015-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2805 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2015-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2805 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
676 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.8
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

944 
WGUS54 KHGX 120531
FFWHGX
TXC039-120830-
/O.NEW.KHGX.FF.W.0030.150512T0531Z-150512T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1231 AM CDT TUE MAY 12 2015

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN BRAZORIA COUNTY IN SOUTHEASTERN TEXAS...

* UNTIL 330 AM CDT
    
* AT 1228 AM CDT...DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS 
  PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. THREE TO SIX INCHES   
  OF RAIN HAVE ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN 
  SHORTLY. A STORM SPOTTER NEAR FREEPORT REPORTED AN INCH OF RAIN IN 
  BETWEEN 1115 PM AND 1215 AM AND 6 INCHES OF RAIN SINCE 8 PM.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  FREEPORT...SURFSIDE BEACH...OYSTER CREEK AND QUINTANA. 

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

&&

LAT...LON 2886 9540 2887 9539 2888 9539 2888 9540
      2887 9540 2888 9544 2908 9525 2906 9521
      2904 9523 2903 9521 2903 9523 2900 9524
      2904 9519 2904 9517 2893 9530 2890 9535
      2886 9539

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at May 11, 11:29 PM CDT, 1 hour 2 minutes earlier.

Area forecast discussion, May 11, 11:29 PM CDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1129 PM CDT MON MAY 11 2015

.DISCUSSION...
SEE 06Z AVIATION DISCUSSION.

SEE UPDATED MARINE SECTION.

&&

.AVIATION...
PERIODS OF LIGHT TO MODERATE RAIN WILL PERSIST OVER THE SOUTHERN
HALF OF THE FORECAST AREA. GFS/RAP SEEMS TO BE HANDLING THE
SITUATION BEST AND LEANED TOWARD THOSE SOLNS. RAIN SHOULD TAKE A
BRIEF BREAK BUT SCATTERED SHRA/TSRA POSSIBLE AGAIN ON TUESDAY.
VERY LITTLE CONFIDENCE ON WHEN/WHERE EXACTLY SO WILL CARRY VCTS
FOR THE FIRST HALF OF THE DAY. EAST WINDS WILL GRADUALLY BECOME SE
DURING THE AFTN OR EVENING. MVFR CIGS EXPECTED DURING THE MORNING
WILL SCATTER OUT TO VFR CIGS IN THE AFTN. WINDS WILL REMAIN STRONG
TONIGHT ALONG THE COAST DIMINISHING TOWARD MORNING. 43

&&

.MARINE...
WILL EXTEND THE SMALL CRAFT ADVISORY FOR THE GULF WATERS THROUGH
10Z. WINDS SHOULD BEGIN TO DIMINISH IN THE NEXT COUPLE OF
HOURS BUT GENERALLY REMAIN E-SE. THE RAP/GFS/NAM KEEP AND EAST
WIND OF AROUND 15 KNOTS ON TUESDAY SO AM GETTING INCREASINGLY
CONCERNED WITH TIDE LEVELS. TIDES AT NORTH JETTY ARE 2.5 FT AND
RISING WITH A STIFF EAST WIND. NEW MARINE ZONES OUT SHORTLY. 43

&&

.PREV DISCUSSION... /ISSUED 956 PM CDT MON MAY 11 2015/

UPDATE...
SHOWERS AND THUNDERSTORMS CONTINUE THIS EVENING IN THE VICINITY
OF AN OUTFLOW BOUNDARY THAT HAS PUSHED NEAR THE SOUTHERN EXTEND OF
OUR COASTAL WATERS. MESSY 00Z SURFACE ANALYSIS SHOWS A COLD FRONT
DRAPED ALONG THE NORTHERN FRINGES OF THE REGION /ROUGHLY ALONG A
CALDWELL TO GRAPELAND LINE/... WITH AN INCREASING SURFACE PRESSURE
GRADIENT LEADING TO ELEVATED WINDS OVER THE COASTAL WATERS. WATER
VAPOR IMAGERY SHOWS AN APPROACHING DISTURBANCE MOVING NORTHEAST INTO
SOUTH TEXAS FROM MEXICO... AND AS THIS FEATURE NEARS THE REGION
OVERNIGHT ANTICIPATE SHOWER AND THUNDERSTORM ACTIVITY TO INCREASE
FROM THE WEST. WITH WEAK FLOW ALOFT ENCOURAGING SLOW STORM MOTIONS
AND 00Z SOUNDINGS SHOWING PRECIPITABLE WATER VALUES OVER 1.8
INCHES /1.84 AT LAKE CHARLES AND 2.15 AT CORPUS CHRISTI... VALUES
MORE THAN 2 STANDARD DEVIATIONS ABOVE NORMAL/... HEAVY RAIN
CONTINUES TO BE THE MAIN THREAT WITH ANY SHOWER OR THUNDERSTORM
THAT DEVELOPS.

WHERE THESE BOUNDARIES LAY WHEN THE SHORTWAVE REACHES THE AREA
WILL PLAY A BIG ROLE IN WHICH AREAS HAVE THE HIGHEST THREAT FOR
POTENTIAL FLOODING. HI-RES GUIDANCE HIGHLIGHTS THE MAIN RAIN
THREAT ALONG THE COAST AND OVER THE COASTAL WATERS THROUGH
MIDNIGHT AND THEN SHIFTS IT FARTHER INLAND AFTER THAT TIME AS THE
OUTFLOW BOUNDARY LIFTS NORTH. ADDITIONALLY... THERE/S STILL SOME
UNCERTAINTY ON HOW FAR NORTH AND EAST THE RAIN WILL ACTUALLY
DEVELOP OVERNIGHT AS THE PATH OF THE DISTURBANCE FROM MEXICO WILL
ALSO AFFECT WHICH AREAS SEE RAIN. FOR NOW... CONTINUING TO
HIGHLIGHT THE BEST RAIN CHANCES ALONG AND WEST OF INTERSTATE 45
TONIGHT. UPDATED PRODUCTS ALREADY OUT.

HUFFMAN

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      77  67  75  67  79 /  80  80  70  50  60
HOUSTON (IAH)              79  71  80  69  81 /  70  80  70  40  50
GALVESTON (GLS)            81  75  80  74  80 /  50  70  70  30  30

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH THROUGH TUESDAY EVENING FOR THE FOLLOWING
     ZONES: AUSTIN...BRAZORIA...BRAZOS...BURLESON...CHAMBERS...
     COLORADO...FORT BEND...GALVESTON...GRIMES...HARRIS...
     HOUSTON...JACKSON...LIBERTY...MADISON...MATAGORDA...
     MONTGOMERY...POLK...SAN JACINTO...TRINITY...WALKER...
     WALLER...WASHINGTON...WHARTON.

GM...SMALL CRAFT ADVISORY UNTIL MIDNIGHT CDT TONIGHT FOR THE
     FOLLOWING ZONES: GALVESTON BAY...MATAGORDA BAY...WATERS
     FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60
     NM...WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT
     20 NM...WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM...
     WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.

&&

DISCUSSION...14
AVIATION/MARINE...43
Hazardous weather outlook, May 11, 3:28 PM CDT, 9 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
328 PM CDT MON MAY 11 2015

TXZ163-164-176>179-195>200-210>214-226-227-235>238-122030-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
328 PM CDT MON MAY 11 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HEAVY RAINFALL AND FLOODING HAS ALREADY OCCURRED FROM NAVASOTA TO
HUNTSVILLE WITH OTHER ISOLATED AREAS OF HIGHER RAINFALL AMOUNTS. A
FRONTAL BOUNDARY CONTINUES TO STALL ACROSS THE AREA WITH AN UPPER
LEVEL DISTURBANCE EXPECTED TO MOVE INTO THE AREA OVERNIGHT.
COMBINED WITH ABUNDANT MOISTURE FROM THE GULF...ADDITIONAL HEAVY
RAINFALL IS EXPECTED TO NIGHT. STORMS COULD PRODUCE 1 TO 2 INCHES
OF RAINFALL IN AN HOUR AND WITH SLOW MOVING STORMS...FLOODING
COULD RESULT. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THE
POTENTIAL OF FLOODING FROM THESE STORMS.

THERE IS STILL A SLIGHT RISK OF SEVERE STORMS TONIGHT BUT OVERALL
THINK STORMS MAY REMAIN BELOW SEVERE LEVELS. SHOULD A SEVERE STORM
DEVELOP...GUSTY WINDS AND HAIL WILL BE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAINFALL WILL BE POSSIBLE
TUESDAY AS AN UPPER LEVEL DISTURBANCE MOVES ACROSS THE AREA. SOME
STORMS MAY PRODUCE 2 INCHES OF RAINFALL IN AN HOUR. WITH SLOW
MOVING STORMS THAT COULD BE MOVING OVER AREAS THAT HAVE ALREADY
RECEIVED HEAVY RAINFALL...THERE IS THE POTENTIAL FOR FLASH
FLOODING. A FLASH FLOOD WATCH HAS BEEN ISSUED THROUGH TUESDAY
EVENING. ADDITIONAL THUNDERSTORM ACTIVITY CAN BE EXPECTED
WEDNESDAY AND THURSDAY. AGAIN HEAVY RAINFALL AND FLOODING WILL BE
THE MAIN IMPACTS FROM THE STORMS. THE SEVERE WEATHER POTENTIAL
REMAINS LOW BUT A STRONG STORM COULD STILL PRODUCE GUSTY WINDS AND
FREQUENT LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 7:28 PM CDTSpecial Marine WarningHGX62 min
May 11, 8:26 PM CDTSpecial Marine WarningHGX64 min
May 11, 8:33 PM CDTSmall Craft AdvisoryHGX8 hr
May 11, 8:35 PM CDTSpecial Marine WarningHGX55 min
May 11, 9:33 PM CDTSpecial Marine WarningHGX57 min
May 11, 10:31 PM CDTSpecial Marine WarningHGX119 min
May 11, 10:51 PM CDTAreal Flood AdvisoryHGXBrazoria, Galveston114 min
May 12, 12:20 AM CDTSpecial Marine WarningHGX25 min
May 12, 12:40 AM CDTSpecial Marine WarningHGX65 min
May 12, 1:26 AM CDTAreal Flood AdvisoryHGXBrazoria, Galveston2 hr
May 12, 1:35 AM CDTSpecial Weather StatementHGXGalveston40 min
May 12, 1:40 AM CDTTornado WarningHGXBrazoria, Galveston22 min
May 12, 8:53 AM CDTSpecial Marine WarningHGX67 min
May 12, 9:57 AM CDTSpecial Marine WarningHGX18 min
May 12, 10:03 AM CDTRiver Flood WarningHGXHarris, Montgomery9 days
May 12, 10:03 AM CDTRiver Flood WarningHGXBrazos, Grimes, Madison11 days
May 12, 10:12 AM CDTSmall Craft AdvisoryHGX19 hr
May 12, 10:16 AM CDTSpecial Marine WarningHGX89 min
May 12, 2:30 PM CDTAreal Flood AdvisoryHGXBrazoria, Matagorda2 hr
May 12, 3:12 PM CDTAreal Flood AdvisoryHGXColorado, Jackson, Matagorda, Wharton3 hr
May 12, 3:32 PM CDTFlash Flood WatchHGXAustin, Brazoria, Brazos, Burleson, Chambers, Colorado and 17 more30 hr
May 12, 4:10 PM CDTTornado WarningHGXGalveston35 min
May 12, 4:30 PM CDTAreal Flood AdvisoryHGXBrazoria2 hr
May 12, 4:48 PM CDTSpecial Weather StatementHGXMontgomery42 min
May 12, 4:53 PM CDTAreal Flood AdvisoryHGXGalveston3 hr
May 12, 5:01 PM CDTSevere Thunderstorm WarningHGXMontgomery, San Jacinto, Walker44 min
May 12, 5:08 PM CDTFlash Flood WarningHGXGalveston3 hr
May 12, 5:34 PM CDTAreal Flood AdvisoryHGXMontgomery116 min
May 12, 5:47 PM CDTAreal Flood AdvisoryHGXBrazoria, Galveston118 min
May 12, 5:50 PM CDTSpecial Marine WarningHGX40 min
May 12, 6:00 PM CDTAreal Flood AdvisoryHGXLiberty2 hr
May 12, 6:01 PM CDTAreal Flood AdvisoryHGXChambers119 min
May 12, 6:17 PM CDTSpecial Weather StatementHGXPolk43 min
May 12, 6:20 PM CDTSpecial Marine WarningHGX115 min
May 12, 6:33 PM CDTSpecial Weather StatementHGXSan Jacinto42 min
May 12, 6:42 PM CDTAreal Flood AdvisoryHGXBrazoria2 hr
May 12, 6:55 PM CDTSpecial Marine WarningHGX65 min
May 12, 6:57 PM CDTFlash Flood WarningHGXBrazoria3 hr

Nearby

Flash Flood Warnings in Texas, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.